Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Pocatello, ID

February 9, 20218 counties in Idaho

NWS Pocatello, ID issued this winter storm watch at Feb 9, 2021, 1:43 PM MST for 8 counties in Idaho. It took effect at Feb 11, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2021, 1:43 PM MST (20:43 UTC)
In effect from
Feb 11, 2021, 11:00 AM MST
Expired
Feb 10, 2021, 1:38 PM MST
In force
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 90 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS45 KPIH 092043
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
143 PM MST Tue Feb 9 2021

...Heavy snow expected in eastern Idaho...

.Heavy snow is expected to occur along the Wyoming border from 
mid day Thursday into Saturday morning. Pacific moisture is 
expected to overspread a surface frontal system moving slowly 
south to provide the impetus for the snowfall. Travel will likely 
become hazardous with snow covered roads from Thursday afternoon 
through Friday night. 

IDZ060-063>066-101300-
/O.NEW.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore
143 PM MST Tue Feb 9 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 10
  inches in valleys with 8 to 16 inches in the mountains and
  through mountain passes possible.

* WHERE...Bear River Range, Caribou Range, Island Park, Victor,
  Ashton, Tetonia, Driggs, Centennial Mountains.  

* WHEN...From Thursday afternoon through late Friday night.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning and evening commutes
  Thursday and Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
593 
WWUS45 KPIH 101012
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
312 AM MST Wed Feb 10 2021

IDZ072-102200-
/O.NEW.KPIH.WW.Y.0009.210211T1800Z-210213T0000Z/
Sawtooth/Stanley Basin-
Including the city of Stanley
312 AM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 5 PM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 7 
  inches.

* WHERE...Galena Summit to Stanley to Banner Summit.

* WHEN...From 11 AM Thursday to 5 PM MST Friday.

* IMPACTS...Plan on slippery road conditions. 

* ADDITIONAL DETAILS...Blowing and drifting snow is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-063>066-102200-
/O.CON.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore
312 AM MST Wed Feb 10 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH LATE FRIDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 3 to 8
  inches in valleys with 8 to 12 inches in the mountains and  
  mountain passes possible.

* WHERE...Bear River Range, Caribou Range, Island Park, Victor, 
  Ashton, Tetonia, Driggs, Centennial Mountains.

* WHEN...From Thursday afternoon through late Friday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning and evening commutes 
  Thursday and Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
871 
WWUS45 KPIH 102038
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
138 PM MST Wed Feb 10 2021

IDZ060-063>065-111200-
/O.UPG.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/
/O.NEW.KPIH.WS.W.0004.210211T1800Z-210213T0500Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, and Driggs
138 PM MST Wed Feb 10 2021

...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 10 PM
MST FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10
  inches down low, with 8 to 16 inches in the mountains and 
  mountain passes. Winds gusting as high as 35 mph.

* WHERE...The Eastern Highlands, specifically the Teton Valley,
  Big Hole Mountains, Caribou Range and Wasatch Mountains
  including Emigration Summit, Pine Creek Summit, HWY 33 from
  Newdale to Tetonia, Wayan, Swan Valley, Victor, Ashton, Tetonia,
  and Driggs. 

* WHEN...From 11 AM Thursday to 10 PM MST Friday.

* IMPACTS...Travel will likely be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Blowing and Drifting Snow is Likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-111200-
/O.UPG.KPIH.WS.A.0002.210211T1800Z-210213T1200Z/
/O.EXB.KPIH.WW.Y.0009.210211T1800Z-210213T0500Z/
Centennial Mountains - Island Park-
Including the cities of Island Park and Kilgore
138 PM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 10 PM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches,
  with 5 to 10 inches in higher elevations, especially east of
  Island Park. Winds gusting as high as 30 mph.

* WHERE...Island Park area, especially the US 20 Corridor and east
  of this Corridor. 

* WHEN...From 11 AM Thursday to 10 PM MST Friday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning and evening commutes 
  Thursday and Friday.

* ADDITIONAL DETAILS...Blowing and drifting snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ058-061-062-111200-
/O.EXB.KPIH.WW.Y.0009.210211T1800Z-210213T0500Z/
Marsh and Arbon Highlands-Bear Lake Valley-Blackfoot Mountains-
Including the cities of Inkom, McCammon, Downey, 
Lava Hot Springs, St. Charles, Montpelier, Georgetown, Grace, 
Soda Springs, Henry, and Bone
138 PM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 10 PM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 8 
  inches. Winds gusting as high as 40 mph.

* WHERE...Georgetown Summit, Geneva Summit, Border Summit, Inkom,
  Malad Summit, Fish Creek Summit, McCammon, Downey, Lava Hot 
  Springs, St Charles, Montpelier, Georgetown, Grace, Soda 
  Springs, Henry and Bone. 

* WHEN...From 11 AM Thursday to 10 PM MST Friday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Blowing and drifting snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ072-111200-
/O.CON.KPIH.WW.Y.0009.210211T1800Z-210213T0000Z/
Sawtooth/Stanley Basin-
Including the city of Stanley
138 PM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY
TO 5 PM MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 7 
  inches. Winds gusting as high as 35 mph.

* WHERE...Galena Summit to Stanley to Banner Summit.

* WHEN...From 11 AM Thursday to 5 PM MST Friday.

* IMPACTS...Plan on slippery road conditions.

* ADDITIONAL DETAILS...Blowing and drifting snow is likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Feb 9, 3:06 AM MST, 10 hours 37 minutes earlier.

Area forecast discussion, Feb 9, 3:06 AM MST, 10 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
306 AM MST Tue Feb 9 2021

.SHORT TERM...Today through Thursday.

Northwest flow continues across the region as breezy
conditions persist. Winds are expected to remain under wind advisory
levels. A chance for light snow will remains across the eastern
highlands in this pattern. The southeast highlands has the best
chance for snow today as a weak disturbance passes through Utah.

We're watching a stronger system pushing into the coast for late
week. Models continue to back off the plunge of deep cold to our
north, allowing moisture from this system to move into eastern Idaho.
Looks like we will see snow associated with a slow-moving warm front
develop Thursday afternoon and increase in coverage Thursday night.
This system has the potential to trigger headlines across the region
when one considers the Thursday through Friday time frame. But, the
snow forecast for Thursday into Thursday night is for up to an inch
for the Snake Plain and Magic Valley with 3 to 7 inches possible
across the southeast highlands. Meanwhile, the Hailey to Stanley
areas could see 2 to 6 inches. Lesser amounts of up to an inch are
expected with the initial snow for central mountain locations around
Challis and Mackay.

13

.LONG TERM...Friday through next Tuesday night. A high amount of
uncertainty remains with regard to the extended portion of the
forecast period. A point of contention among model members is to
what degree, if any, Arctic air is able to intrude into our area
beginning on Saturday after the passage of a lead wave of low
pressure. To illustrate the "degree" of uncertainty, potential
ranges in temperature at Pocatello range from -12 to 35, with the
50th percentile at 7 degrees. The differences appear to stem from
the handling of a shortwave at the base of an east-west oriented low
pressure trough located over British Columbia on Friday. The
European and Canadian camps weaken this impulse and allow for
shortwave ridging to build over the region on Saturday, and this
would keep the Arctic air confined to the other side of the Divide.
On the flip side, the GFS camp amplifies the trough, causing a
northerly flow to develop and driving an Arctic front southward
across the area early Saturday. Diving into ensembles reveals a
slight hint of hope, as WPC clusters analysis reveals that 61% of
the ensemble space prefers the warmer solution  while 39% of the
solutions prefer the colder solution. This is a step in the right
direction with respect to gaining some certainty, but at the same
time the colder possibility cannot yet be discounted.

As far as day to day weather is concerned, widespread snow showers
will linger across the area through the day on Friday, with the
highest chance across high terrain areas. What ultimately happens
with the handling of the above-mentioned shortwave will determine
forecast trends through the weekend. The less amplified/warmer
solutions would drive another round of snow across the western
forecast area Saturday into early Sunday while the more amplified
and colder solution would be mainly dry. Right now we'll settle for
the NBM idea which offers chances for snow with chances increasing
as one heads west. We do see some decent agreement for dry
conditions for the bulk of Sunday into early Monday before another
wave of low pressure drops down from the northwest late Monday and
Tuesday providing another round of precipitation during this time.

AD

&&

.AVIATION...Winds have finally diminished across the area tonight.
That said, they are expected to increase again this afternoon, with
W/SW winds increasing into the 15-25kt with occasionally higher
gusts this afternoon for KBYI, KPIH and KIDA. Winds should decrease
slightly after sunset but generally remaining breezy. Overall VFR
conditions are expected. There will be a slight chance of stratus or
fog near KIDA both this morning and Wednesday morning, although odds
are low in this development. An area of light snow showers will
spread across far SE Idaho late this morning through the afternoon.
Some mid-level cloudiness may approach KPIH and KDIJ from the south.

AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.